MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 3CX*FX15RW30C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/07/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Terumo has received the device for evaluation; however, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.For this reason, terumo references evaluation conclusion code 11.This complaint / medwatch is related to (b)(4) / mfr# 1124841-2023-00236.Component code: 4739- gas exchanger, health effect ¿ impact code: 1802- death, health effect ¿ clinical code: 1888- hemorrhage/ bleeding, medical device problem code: 1670 - use of device problem, investigation findings: 3233 - results pending completion of investigation, investigation conclusions: 11 - conclusion not yet available.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that during cardiopulmonary bypass, there was an increased co2 and decreased po2 on the oxygenator.As per the user facility, an fx25 oxygenator was initially used and failed, an fx15 oxygenator was spliced in, in parallel and it failed in the same manner, the failed fx15 was replaced with a second fx15 and it failed also.The case was a complicated re-do heart transplant and the patient was on ecmo prior to cpb.The patient expired post operative day 2.*there was a blood loss of 200ml, *the product was changed out, *procedure was completed successfully.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on october 6, 2023.This complaint / medwatch is related to (b)(4) / mfr# 1124841-2023-00236.Health effect - impact code: 4643 - blood transfusion.Type of investigation #1: 10- testing of actual/ suspected device.Type of investigation #2: 3331 - analysis of production records.Investigation findings: 213 - no device problem found.Investigation conclusions: 67 - no problem detected.The returned samples were inspected upon receipt with no visual anomalies with any of the devices.After rinsing and drying the sample, the amount of oxygen transfer and carbon dioxide gas removal were measured according to the product inspection procedure and met factory specifications.As the sample was found to have no anomaly, the cause of the occurrence could not be clarified.All available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.
 
Event or Problem Description
Additional information from the clinical specialist during his phone interview between him, the sales and the customer states that this case involved a patient with a bsa of 1.82m2, with heart failure and had been placed on ecmo.The patient underwent a heart transplant that was rejected and was placed on ecmo.The patient then developed liver failure.The oxygenators in these complaints were used during a second heart transplant for this patient.The patient died of an inter-cranial bleed on the second day post-operatively.This was a critically ill patient with a high morbidity outcome.The pump run was 192 minutes long.The first blood gas was: ph 7.38, pco2 47mmhg and po2 418mmhg.The first act on pump was over 600 seconds after 17,000 iu of heparin, with an istat device.No hepcon device was used.The patient was cooled to 32 degrees c.Approximately 45 minutes into the pump run, the po2 decreased from 200mmhg to 130mmhg in 5 minutes, even though the fio2 was increased from 70% to 100%.The act at this point was 536 seconds.This was the lowest act for the case.The patient would eventually receive 10,000 iu of heparin for the pump run, in addition to the initial 17,000 iu pre-bypass.The clinician attempted to troubleshoot the gas exchange issue by using an external o2 tank, with no improvement.Two units of packed blood cells were transfused to the patient to try and improve oxygenation.The hemoglobin came back at 8.0 g/dl.A fx15 oxygenator was cut into the recirculation line in attempt to improve gas exchange.This did increase the po2 up into the 200s (mmhg) with the fio2 at 100%, and the pco2 decreased from the 50s (mmhg) to the 30s(mmhg).The act at this point was 674 seconds.However, shortly after, the po2 started to decrease again, falling to 80mmhg.The venous saturation at this point was 62% with an arterial saturation of 97%.The clinician decided to exchange the fx15 oxygenator in the recirculation line with a new fx15 oxygenator.This oxygenator marginally improved the gas exchange for a short time, but apparently also developed gas exchange issues subsequently.The patient was eventually weaned from bypass and supported with ecmo.This patient was in liver failure and the liver failure more than likely contributed to impaired gas performance of the oxygenators in these complaints.
 
Additional Manufacturer Narrative
**udi related data quality updates only** d1 brand name (corrected).D2a common device name (corrected).D4 additional device information (corrected primary unique device identification (udi) number).

Brand Name
CAPIOX FX ADVANCE HOLLOW FIBER OXYGENATOR W INTEGRATED AF W HARDSHELL RES.
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
Manufacturer (Section G)
SAME
Manufacturer Contact
douglas patton
125 blue ball road
elkton, MD 21921
7346634145
MDR Report Key17886043
Report Number1124841-2023-00237
Device Sequence Number7289557
Product Code DTZ
UDI-Device Identifier00699753450783
UDI-Public(01)00699753450783(17)260531(10)3G19
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K151389
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model Number3CX*FX15RW30C
Device Catalogue NumberN/A
Device Lot Number3G19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2023
Supplement Date Received by Manufacturer10/23/2023
08/07/2024
Initial Report FDA Received Date10/06/2023
Supplement Report FDA Received Date11/03/2023
08/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/20/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age40 YR
Patient SexMale
Patient Weight72 KG